Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 6, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 10, 2011, 3:30 AM CDT for 4 counties in Minnesota. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2011, 3:30 AM CDT (08:30 UTC)
- Expired
- May 10, 2011, 4:30 AM CDT
- In force
- 60 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Becker County, MN, Clay County, MN, Mahnomen County, MN, Norman County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 87 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 4:00 AM CDT | HAIL 1 | 2 S Felton, MN | 1 INCH HAIL REPORT...2 S AND 1.25 W OF FELTON |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 8.5 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 546 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
163
WUUS53 KFGF 100830
SVRFGF
MNC005-027-087-107-100930-
/O.NEW.KFGF.SV.W.0006.110510T0830Z-110510T0930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
330 AM CDT TUE MAY 10 2011
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BECKER COUNTY IN NORTHWEST MINNESOTA...
NORTHERN CLAY COUNTY IN NORTHWEST MINNESOTA...
SOUTHERN MAHNOMEN COUNTY IN NORTHWEST MINNESOTA...
SOUTHEASTERN NORMAN COUNTY IN NORTHWEST MINNESOTA...
* UNTIL 430 AM CDT
* AT 325 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS
LOCATED 6 MILES NORTHEAST OF KRAGNES...OR 14 MILES NORTHEAST OF
FARGO...MOVING TO THE NORTHEAST AT 35 MPH.
AT 315 AM CDT...THE PUBLIC REPORTED GOLFBALL SIZE HAIL IN WEST
FARGO NORTH DAKOTA.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
FELTON AROUND 335 AM CDT.
BORUP AROUND 345 AM CDT.
ADA AND ULEN AROUND 350 AM CDT.
SYRE AROUND 400 AM CDT.
THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE TWIN VALLEY...GARY...WAUKON AND MAHNOMEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4726 9560 4690 9652 4710 9683 4714 9684
4750 9628
TIME...MOT...LOC 0829Z 232DEG 30KT 4706 9661
WIND...HAIL 60MPH 1.50IN
$$
EWENS1 follow-up statement
741 WWUS53 KFGF 100905 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 405 AM CDT TUE MAY 10 2011 MNC005-027-087-107-100930- /O.CON.KFGF.SV.W.0006.000000T0000Z-110510T0930Z/ NORMAN MN-MAHNOMEN MN-CLAY MN-BECKER MN- 405 AM CDT TUE MAY 10 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN BECKER...NORTHEASTERN CLAY...SOUTHERN MAHNOMEN AND SOUTHEASTERN NORMAN COUNTIES IN NORTHWEST MINNESOTA UNTIL 430 AM CDT... AT 402 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 4 MILES SOUTHEAST OF BORUP...OR 25 MILES NORTHEAST OF FARGO...MOVING TO THE NORTHEAST AT 35 MPH. THIS STORM HAS A HISTORY OF PRODUCING HAIL TO THE SIZE BETWEEN PING PONG BALLS AND GOLFBALLS. THE SEVERE THUNDERSTORM WILL BE NEAR... ADA AND ULEN AROUND 410 AM CDT. SYRE AROUND 415 AM CDT. TWIN VALLEY AROUND 420 AM CDT. FLOM AROUND 425 AM CDT. THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM INCLUDE MAHNOMEN...WAUKON...WAUBUN...NAYTAHWAUSH...FLAMING AND FAITH. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4695 9639 4721 9672 4750 9628 4726 9560 TIME...MOT...LOC 0904Z 234DEG 31KT 4715 9643 $$ EWENS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 8:55 PM CDT, 6 hours 35 minutes earlier.
Area forecast discussion, May 9, 8:55 PM CDT, 6 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 855 PM CDT MON MAY 9 2011 .DISCUSSION... FORECAST CHALLENGE TONIGHT WILL BE PRECIPITATION CHANCES AND OVERNIGHT LOWS. GENERALLY QUIET WEATHER IS EXPECTED FOR THE REMAINDER OF THE EVENING HOURS. THE BEST CHANCE OF LATE NIGHT...AFTER 06Z...SHOWER AND THUNDERSTORM ACTIVITY SHOULD REMAIN IN WESTERN PORTIONS OF THE FORECAST AREA. SATELLITE AND REGIONAL RADAR TRENDS CURRENTLY SHOW ACTIVITY IN WESTERN SD BEGINNING TO EXPAND TO THE NORTH AND EAST. CURRENTLY...LIGHT SHOWER ACTIVITY PERSISTS IN THE NORTHERN DEVILS LAKE BASIN THIS EVENING. HOWEVER...00Z KBIS SOUNDING SHOWS A CAPPING INVERSION STILL IN PLACE AROUND THE 850 MILLIBAR LEVEL. DYNAMICS OF DEVELOPING NOCTURNAL LOW LEVEL EASTERLY JET WILL NEED TO OVERCOME THIS FIRST BEFORE MORE ENERGETIC SD THUNDERSTORM ACTIVITY SLOWLY SPREADS FARTHER NORTHEAST LATER TONIGHT. OTHERWISE...EXTENSIVE CLOUD COVER SHOULD REMAIN IN PLACE FOR THE REMAINDER OF THE NIGHT. OVERNIGHT LOWS SHOULD BE SIMILAR TO LAST NIGHT. THUS...CURRENT TEMPERATURE GRIDS APPEAR TO BE REASONABLE. NO OTHER SIGNIFICANT CHANGES TO THE PACKAGE. && .AVIATION... WIDESPREAD MVFR CEILINGS ARE EXPECTED TO REMAIN ACROSS THE FORECAST AREA OVERNIGHT. SHOWER AND THUNDERSTORM ACTIVITY ARE STILL POSSIBLE LATER TONIGHT AS CELLS CURRENTLY IN THE WESTERN DAKOTAS ATTEMPT TO MOVE NORTH-NORTHEAST OVERNIGHT. THE AIRPORTS MOST LIKELY TO SEE PRECIPITATION AFTER 06Z ARE ONCE AGAIN GENERALLY ALONG AND SOUTHWEST OF A KDVL-KFAR-KFFM LINE. EASTERLY SURFACE WINDS ARE EXPECTED TO INCREASE ON TUESDAY AS THE LOW PRESSURE CENTER MOVES NORTHWARD. THERE IS A CHANCE OF THUNDERSTORM ACTIVITY...SOME POSSIBLY SEVERE...TUESDAY AFTERNOON. HOWEVER...THIS WILL BE DEPENDENT ON A PROLONGED PERIOD OF SUNSHINE TUESDAY WHICH WOULD ENHANCE LOW LEVEL INSTABILITY ACROSS THE FORECAST AREA. && .HYDROLOGY... MODERATE TO MINOR FLOODING CONTINUES IN THE BASIN OF THE RED RIVER OF THE NORTH...WITH THE EXCEPTION OF WEST FARGO WHICH IS STILL IN MAJOR CATEGORY. THE RIVER LEVEL AT ABERCROMBIE IS THE NEXT ONE TO FALL BELOW MINOR FLOOD STAGE OVERNIGHT. IF THE PRECIPITATION FROM LAST NIGHT DOES NOT REVERSE THE SLOW FALLING TREND TONIGHT...THE MINOR FLOOD STAGE WILL BE DROPPED FOR THIS POINT TUESDAY MORNING. OTHERWISE MOST AREA RIVERS ARE RESPONDING ABOUT AS FORECAST. THE CURRENT FORECASTS CONTAIN 24 HOURS OF FORECAST PRECIPITATION...SO ADDITIONAL RAINFALL WILL HAVE TO BE FACTORED INTO LATER FORECASTS. THE MOST LIKELY SCENARIO IS A SLOWING IN THE RATE OF FALL OR MINOR RISES...ALL DEPENDENT ON WHERE THE HEAVIEST RAINS OCCUR. STAY TUNED TO LATER RIVER PREDICTIONS. AREAL FLOOD WARNINGS CONTINUE ALONG THE MAINSTEM RED NORTH OF OSLO TO CANADA...IN CASS COUNTY FROM KINDRED TO HARWOOD...IN PEMBINA COUNTY DOWNSTREAM OF WALHALLA THROUGH NECHE INTO PEMBINA. A FLOOD ADVISORY HAS REPLACED THE AREAL FLOOD WARNING IN THE DEVILS LAKE BASIN AS OVERLAND RUNOFF HAS SUBSIDED. SEE SPECIFIC FLOOD STATEMENTS FOR MORE DETAILS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && BRAMER
Hazardous weather outlook, May 9, 4:50 AM CDT, 22 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 450 AM CDT MON MAY 9 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-101200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 450 AM CDT MON MAY 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR. THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS A PORTION OF SOUTHEAST NORTH DAKOTA...MAINLY DURING THE EVENING HOURS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. WIDESPREAD SPRING SNOW MELT AREAL AND RIVERINE FLOODING CONTINUES ALONG THE RED RIVER AND ITS TRIBUTARIES. REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILED INFORMATION ON SPECIFIC LOCATIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE TUESDAY INTO TUESDAY NIGHT. THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS MUCH OF THE REGION FOR TUESDAY AFTERNOON INTO THE EVENING HOURS. THE SITUATION IS STILL UNCERTAIN...BUT LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND A TORNADO OR TWO WOULD BE POSSIBLE. WIDESPREAD SPRING SNOW MELT AREAL AND RIVERINE FLOODING CONTINUES ALONG THE RED RIVER AND ITS TRIBUTARIES. REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILED INFORMATION ON SPECIFIC LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ON TUESDAY. TG
In the hours before
Special weather statement, May 10, 1:48 AM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 148 AM CDT TUE MAY 10 2011 NDZ038-039-049-100745- BARNES ND-CASS ND-RANSOM ND- 148 AM CDT TUE MAY 10 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CASS...EASTERN BARNES AND NORTHERN RANSOM COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 245 AM CDT... AT 145 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 18 MILES WEST OF ENDERLIN...OR 18 MILES SOUTH OF VALLEY CITY...MOVING TO THE NORTH AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN. THE STORM WILL BE NEAR... LUCCA AROUND 155 AM CDT. FINGAL AROUND 200 AM CDT. ALICE AROUND 205 AM CDT. VALLEY CITY AND ORISKA AROUND 225 AM CDT. FOR MOTORISTS ON INTERSTATE 94...THE STORM WILL BE BETWEEN...MILE MARKER 288 AROUND 220 AM CDT...AND MILE MARKER 305 AROUND 225 AM CDT... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. BRAMER
Local storm report, May 10, 3:21 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
321 AM CDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM HAIL WEST FARGO 46.87N 96.90W
05/10/2011 E1.75 INCH CASS ND PUBLIC
BROKE WINDOWS OF CAR
&&
TGRAFENAThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 2:43 AM CDT | Severe Thunderstorm Warning | FGF | Clay | 62 min |
| May 10, 4:29 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Mahnomen, Norman, Polk | 61 min |
| May 10, 5:27 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Hubbard | 63 min |
| May 10, 6:29 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 46 min |
| May 10, 6:37 AM CDT | Severe Thunderstorm Warning | FGF | Clearwater, Polk | 53 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.